Could the immense fatigue be due to Sulfasalazine or Methotrexate? Would love to hear of others' experience

I've been on 25 mg of Methotrexate since September 2013. Hydroxychloroquine was then added to the cocktail, but has been stopped because of eye problems. About a month ago, Sulfasalazine was added, 2pd, then 4pd. I know that RA itself causes fatigue, but this constantly drugged feeling is possibly even worse. I am once again on Prednisilone ( tapering v. Slowly from 20mg). Last time the steroids gave me a real boost and I was looking forward to being energised again. But this time, although it has reduced the pain a bit, the fatigue is just as bad. I'm waiting to start Anti TFN and wonder if that will help with the fatigue or make it even worse - if that's possible without going into a coma! Of course, I know everyone is different, but I would really appreciate hearing from others about this big fatigue problem. Thanks in anticipation.

Last edited by

23 Replies

oldestnewest
  • I think you've sort of answered your own question, as sounds as if your RA is not yet fully controlled so you're still getting the RA fatigue. But having said that, it can take really quite a long time for your body to get used to taking strong meds and adapt, so there's probably an element of drug fatigue too. When I started Sulpha it did take me about 3 months to get used to it (and same with MTX and Hydroxy so all in all it's as about a year before I felt human again after diagnosis). And last year I did start to feel as if the drug burden was just getting too much for me, so talked to my rheumy about tapering down a bit as my RA was really under control. And that was a big mistake! I'll take a woozy drug head rather than active RA any day. Needless to say I'm now back on full doses of all 3 DMARDS again, and just make sure I do eat, exercise and sleep well to counter their effects.

  • Fatigue is just part and parcel of active rheumatoid disease I'm afraid. I had time off DMARDs and it only worsened so I'm less inclined to blame the drugs now and more inclined to blame the inflammatory process. For some people anti-tnfs have been life changing and I think that possibly includes a lessening of fatigue as the disease process is well controlled - but I haven't been offered them yet so really can't say.

    I really hope you feel better soon I know that the fatigue is terrible for me just now.

  • Thank you both, Helixhelix and Twitchytoes. That's very helpful. I am probably not being patient enough! I suppose I should factor in age as well, being 70 next month. I am thankful I don't have to travel to work. In theory, I'm an artist, but such painful hands and fatigue have suppressed my creativity, at least for now.

    So glad to have found this forum.

  • Hi Jora, I am in U.S. and some things are done differently here, so I can only tell you my experience with Methatrexate and Pred. The highest dose I could ever tolerate of Pred was 15 mg. I was on 20mg for a week or so and was completely crazy. I am presently at 3.75 a day and tapering off. I was on MTX , 15mg at first. My doctor increased MTX to 20 mg a week. I inject and do not take it orally. I could not even get out of bed after injecting 20mg the day after; complete exhaustion. Doctor suggested injecting half one night and half the next, 10 and 10. The difference was remarkable! The fatigue is tolerable now, I pace myself. I do know when I was taking same dosage of MTX .along with a higher steroid dose I was much more tired and out of it. I suspect the combination of MTX and Pred is contributing to your tiredness. The sulfa drug I have had no experience with. I've been on the MTX 20 mg since January 2014 and for me the divided dosage seems to have helped with the fatigue more than anything. Don't mean to ramble- hope this helps!

  • Thanks a lot Susiej38. I will definitely talk to the consultant about splitting the dose of MTX. As for steroids, I may be wrong but I don't think Predisone (US) and Prednisilone (UK) exactly equate dosage-wise

  • I'm not sure of the difference in Predisone and Predisolone. Of course when I was on a higher dose of the Predisone I was very, very sick with severe onset RA. So a lot of my fatigue and feeling so bad was probably the disease itself. Hope you get better soon.

  • Copied & pasted this for you:

    "Though prednisone and prednisolone are used in the same manner and equally as effective, they should not be confused with each other. Prednisone is activated by the liver into prednisolone. For this reason and because it is more easily absorbed, prednisolone is the drug of choice when hepatic disease or insufficiency is present."

    Hope this helps.

  • Thanks, nomoreheels. I knew there was a slight difference. Your post clarifies.

  • No probs.

  • Thanks for input. I know they are not exactly the same, but both are steroids and can have terrible side effects. It sounds like dosage is similar. I know my internist said usual dosage is 5-60 mg daily and different people have different tolerances. I just know I want off of it and can hardly wait .thanks again

  • I too had to split my MTX, which really helped that drug wiped me out as , also helps is the 5mg folate each day except MTX days. (know rheumatologists vary quite a bit on folate dosage). Sadly the fatigue is as others have pointed out often a component of the active disease. Hope you get back to your easel (or equivalent) soon.

  • Thanks, Aurora, I'll talk about splitting the dose. I'm on max Folic Acid already.

  • I would say that it is RA and possibly methotrexate. I had to stop methotrexate because it made me so tired that I was unable to hold a job for 2 years. It's difficult to know exactly unless you eliminate and try. I would speak to your rheumy nurse or rheumy he I were you.

  • Thanks a lot. This is my hunch, as despite the pain and some fatigue at the outset, the exhaustion seems to get worse and worse. I believe that some Anti TNFs are stand-alone whereas others are partnered with MTX, so I will ask him about the former. I'm due to start next month. Thanks again

  • Fatigue can be a side effect of RA. So easy to blame the drugs for everything when there can be other causes.

    I have more energy when my RA is well controlled. Anti-TNF treatment has helped me a lot, much more energy and RA better controlled.

    Cecil

  • Thanks, Cecil, can't wait to start Anti TNF. I've had all the preliminaries, so hope I get going when I next see the rheumatologist on 6 June. So glad they have worked well for you.

  • Hi I have ra and fatique that comes and goes seemingly for no reason. It is very dif to plan to do things. I am not on any drugs, was offered mtx but I'm not good on tabs,my body just doesn't like it. So for now I'm going it alone. Had steriod jab ended up in hospital for 2 days made me very ill. I find the ra is enough to put up with. I wish you well . Hope you can work again art is close to my heart.

  • Hiya artyone. Were you not offered the option of switching to MTX injections with not being good on the tablets? I've found I have far less problems since I changed & the folic acid helps even further. Just thinking if you're not on any meds you're susceptible to future damage & surprised nothing is being done for you at the moment. It may be that it's just your choice but if you're putting up with it & suffering fatigue it's obviously active and as such would it not be an idea to ask if there are alternatives for your long term wellbeing?

    Apologies if you've explored alternatives, just wouldn't wish anyone any more pain & damage having been there when I had an imposed 3 months without meds.

  • I have never been able to tolerate drugs and was tempted to stop the methotrexate. But then I remember that I couldn't move at all before I started treatment. I live on my own and don't really feel I have a choice. But I was interested to read Nomoreheels' comment about Methotrexate injections. If I have to stay on that, albeit it at a lower dose, when I start Anti TNF, I'll ask about injections. Yes, art is my raison d'être and I am desperate to get back to it. Take care

  • I think it could be. When I took sulfasalazine, I was so I'll. I had no appetite.lethargic and just sick, sick sick. My rheumatoid took me off and immediately I felt better. Now I'm only on plaquinil. Hope you feel better and speak to your doctor.

  • Thanks, Juliette. You were clearly allergic to Sulfasalazine. I'm not exactly sick, but sooooo exhausted. I have now reduced the SulfaZ and will talk a out stopping it altogether when I next see the consultant. Thanks, again.

  • I have been on mtx injections for a year or so and due to bad flares, have just started anti TNF injections (Cimzia). I suffer cronic pain and cronic fatigue. My reumy has told me that the fatigue is due to the RA and cannot be relieved with drugs it is a "side effect" of the disease. Something we have to learn to live with, but very hard when previously so active. Damn RA !!

  • Yes indeed, tessintrouble. But, having heard today from a good friend who has been diagnosed with Motor Neuron Disease, I am feeling (temporarily) grateful. I start Embrel Anti TNF in a week or so. I do hope your fatigue is lessened by Cimzia.

You may also like...